FDA issues warning as 'Benadryl Challenge' goes viral on social media

The Food and Drug Administration has asked TikTok to take down videos of the stunt, in which teens are encouraged to take high doses of the antihistamine.
1:30 | 09/25/20

Coming up in the next {{countdown}} {{countdownlbl}}

Coming up next:

{{nextVideo.title}}

{{nextVideo.description}}

Skip to this video now

Now Playing:

{{currentVideo.title}}

Comments
Related Extras
Related Videos
Video Transcript
Transcript for FDA issues warning as 'Benadryl Challenge' goes viral on social media
tell you about now. Telling teens to stop participating in the so-called benadryl challenge in which they are urged to consume large quantities of this medication and asking tiktok to remove videos of the dangerous practice. Dr. Jennifer Ashton is here with more on this. Let's break this down. It's important for us to know what the dangers of benadryl are. Why don't you break that down for us? So this is a sedating antihistamine, and it can be safely used to treat allergic reactions, but in high doses is a powerful sedative, and in high doses, that can possibly produce toxicity, including everything from heart problems, seizures, coma and even death. So this is a reminder that parents really need to be plugged in as to what's going on on social media with their teenagers. So much, and it's an over-the-counter drug. Often when we're talking over the counter, people tend to be a little more laxed about stuff like that, but you have to pay attention to things like dosages and age and all that. That is basic pharmacology 101, Cecilia. Anything over the counter can be safe if taken in the right dose. Sometimes that's age or weight-dependent and at the right frequency, but there are always risks and benefits with drugs, and it's a reminder that just because something is over the counter does not mean it doesn't have the potential to be dangerous or even deadly. Yeah, a good reminder. Okay. Thanks so much.

This transcript has been automatically generated and may not be 100% accurate.

{"duration":"1:30","description":"The Food and Drug Administration has asked TikTok to take down videos of the stunt, in which teens are encouraged to take high doses of the antihistamine.","mediaType":"default","section":"ABCNews/GMA","id":"73236236","title":"FDA issues warning as 'Benadryl Challenge' goes viral on social media","url":"/GMA/Wellness/video/fda-issues-warning-benadryl-challenge-viral-social-media-73236236"}